We report the case of a 13 year-old, Hispanic girl who was diagnosed with JDM-SLE overlap syndrome at age 10. She initially presented to our hospital with complaints of symmetric upper and lower extremity muscle weakness and a photosensitive rash for one week prior to presentation. Her initial laboratory examination was significant for elevated muscle enzymes with an AST of 611, ALT of 392, alkaline phosphatase of 118, LDH of 1740, and creatine kinase of 16012. She subsequently had a lower extremity MRI performed that showed diffuse, symmetric intramuscular T2 hyper intense signal within the gluteal adductor, extensor, and flexor musculature, consistent with diffuse proximal lower extremity myositis. On further laboratory examination, she was found to have a strongly positive ANA of 1:1280 and a positive dsDNA, with normal complements and negative Smith/RNP antibodies. With her clinical findings, laboratory evaluation, and radiologic findings she was diagnosed with overlap syndrome with mostly features of JDM and SLE. As an inpatient she was treated with IV methylprednisolone and oral hydroxychloroquine, and was discharged one week after admission.
As an outpatient, she was continued on oral hydroxychloroquine and was started on weekly methotrexate injections, per previously recommended protocols in the treatment of JDM. During her first year of treatment, she required two admissions for flares of her dermatomyositis component. The first flare occurred two weeks after her initial admission, and during both admissions she received treatment with methylprednisolone and IVIG. She also underwent two treatments with Rituximab. At approximately one year after diagnosis, due to her continued lack of improvement, her treatment protocol was advanced to include monthly IVIG.
At 22 months after diagnosis, she continued to complain of pain and weakness in her bilateral lower extremities, despite receiving monthly IVIG and intense ongoing physical therapy. On physical examination during a follow up visit at this time, she was very hesitant to sit on the floor, and had to use Gower’s maneuver to stand from sitting. There was also decreased passive range of motion of the right hip when compared to the left. Due to her continued symptoms, an x-ray of the pelvis was ordered, which showed a rounded ossification near the right femoral neck, a smaller ossification near the left medial acetabulum, and multiple muscular calcifications in the adductor groups near the hip. A CT scan of the pelvis was ordered to further evaluate these findings, which showed a region of bulky, dense, soft tissue calcification measuring 3.8 × 2.3 cm within the ischiofemoral region on the right (Figs. 1 and 2), as well as scattered coarse linear calcifications within the abductor muscles bilaterally (Fig. 3). It also showed a 5.0 × 1.0 cm ovoid calcification in the left obturator internus muscle near the ischium. It was felt that these calcifications were contributing to her limitations in range of motion and subjective complaints, so additional therapy was pursued. She was started on the bisphosphonate alendronate at 10 mg orally once daily in addition to her immunosuppressive therapy with hydroxychloroquine, weekly methotrexate, and monthly IVIG.
Our patient continued to follow up every three months in our clinic. Three months after starting alendronate she reported some improvement in her pain and strength, but on physical examination still had difficulty with squatting, and still used Gower’s maneuver when standing. A repeat x-ray was ordered at seven months on bisphosphonate therapy, which showed complete resolution of previously seen calcified lesions. At her next follow up visit, after being on bisphosphonates for 10 months, she no longer had to use Gower’s maneuver with standing, and had equal range of motion in her bilateral lower extremities. A repeat CT scan was performed 11 months after therapy, which, similar to the x-ray, showed complete resolution of the previously seen soft tissue calcifications (Figs. 4 and 5). With complete resolution of the calcinosis, her alendronate was discontinued at her next follow-up visit. Throughout the duration of treatment, she did not report any of the short-term side effects such as GI irritation or new bone pain related to her bisphosphonate therapy.